Washington, 2007

Heavy Snow in Washington, February 27 to 28, 2007

February 27 to 28, 2007 · NWS OTX · 1 event in 1 county or zone

Heavy snow fell three miles west of Chelan, with 4 inches of accumulation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy snow fell three miles west of Chelan, with 4 inches of accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 27, 2:20 PM PST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 27, 2:20 PM PST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
220 PM PST TUE FEB 27 2007

.SYNOPSIS...THE PACIFIC NORTHWEST WILL REMAIN UNDER THE INFLUENCE
OF LOW PRESSURE THROUGH MUCH OF THE WEEK. SHOWERY WEATHER IS
EXPECTED WITH TEMPERATURES SEVERAL DEGREES BELOW AVERAGE.

&&

.DISCUSSION...
TONIGHT THROUGH THURSDAY NIGHT...SATELLITE AND SURFACE
OBSERVATIONS INDICATE A SURFACE LOW AT 1 PM ON THE NORTH OREGON
COAST. AHEAD OF THIS LOW...THE ATMOSPHERE IS UNSTABLE WITH
850-500MB LAPSE RATES OF 7-8.5 C/KM. VISIBLE SATELLITE INDICATES
CUMULUS BUILD UPS ARE MOST SIGNIFICANT OVER SE WASHINGTON
STRETCHING NE TOWARDS SHOSHONE COUNTY. THERE IS A RISK OF AN
ISOLATED THUNDERSTORM IN THESE AREAS...BUT WILL LEAVE OUT OF
FORECAST GIVEN MARGINAL THUNDER POTENTIAL. BETTER CHANCE THOUGH OF
SOME SMALL HAIL OR GRAUPEL...WITH ONE REPORT OF DIME SIZE HAIL IN SPOKANE
RECEIVED EARLIER THIS AFTERNOON. ATTENTION THEN TURNS TO THE
SURFACE LOW AND ITS PATH. LATEST TRENDS OF PATH HAVE A TRACK
TOWARDS THE ENE...WITH THE MODELS IN GENERAL AGREEMENT THAT A MORE
NE TRACK WILL DEVELOP THIS EVENING. THIS WILL TAKE THE CENTER OF
THE LOW TO NEAR ELLENSBURG AROUND 10 PM...AND THEN INTO BRITISH
COLUMBIA ON WEDNESDAY. THIS WILL RESULT IN GOOD UPSLOPE FLOW INTO
THE EAST SLOPES OF THE CASCADES WHERE 3 TO 5 INCHES OF
ACCUMULATION IS EXPECTED...WHICH IS JUST UNDER ADVISORY CRITERIA.
ELSEWHERE...2 TO 3 INCHES OF ACCUMULATION WILL OCCUR OVER THE
NORTHERN VALLEYS. A SNOW ADVISORY WAS ISSUED EARLIER THIS
MORNING FOR THE OKANOGAN VALLEY AND HIGHLANDS AS WELL AS THE NE
MOUNTAINS...AND WILL EXPAND IT TO INCLUDE THE WATERVILLE PLATEAU
AND THE NORTH IDAHO PANHANDLE. DECIDED NOT TO GO WITH AN ADVISORY
FOR WENATCHEE AREA AS SFC TEMPS SHOULD BE 33-35 DEGREES WHEN SNOW
BEGINS...RESULTING SOME BRIEF INITIAL MELTING AT THE SURFACE WHICH
SHOULD KEEP ACCUMULATIONS AT 1 TO 2 INCHES.

ON WEDNESDAY NIGHT INTO THURSDAY AN UPPER LEVEL CLOSED LOW WILL
DROP INTO THE AREA FOR A CONTINUED ISOLATED TO SCATTERED COVERAGE
OF SNOW SHOWERS FOR MOST LOCATIONS. DRIER WEATHER IS EXPECTED THURSDAY
NIGHT AHEAD OF AN APPROACHING WARM FRONT. JW

FRIDAY THROUGH TUESDAY...GLOBAL MODEL SOLUTIONS ARE GENERALLY
FAIRLY WELL CLUSTERED THROUGH THE BULK OF THE PERIOD TODAY.
GFS/CANADIAN/ECMWF/DGEX SOLUTIONS ALL INDICATE HEIGHTS RISING
MARKEDLY FROM THE LEVELS OF EARLY THIS WEEK STARTING LATE FRIDAY
AND CONTINUING INTO THE WEEKEND AND NEXT WEEK. WHILE RIDGING
GENERALLY WOULD INDICATE IMPROVING SENSIBLE WEATHER
CONDITIONS...THIS FORECAST PERIOD PRESENTS VERY FLAT RIDGING AHEAD
OF A DEEP TROUGH CENTERED OFF THE COAST. THE RESULT IS FAIRLY
CONSISTENT ON SHORE FLOW ALONG WITH PERSISTENT WARM ADVECTION THAT
KEEPS BOTH MODEST ISENTROPIC ASCENT...OROGRAPHIC UPSLOPE FLOW...AS
WELL AS PACIFIC MOISTURE FEED IN THE CARDS THROUGH THE BULK OF THE
FORECAST. WHILE THIS ON SHORE PATTERN AND THE LONG WAVE TROUGHING
OFF SHORE DO CONTINUE THROUGH THE MAJORITY OF THE FORECAST
PERIOD...THE GFS/CANADIAN/DGEX ALL GENERALLY PICK UP ON BEST
FORCING FOR ASCENT ON FRIDAY WITH THE MOST MARKED WARM ADVECTION
OF THE PERIOD AND AGAIN ON MONDAY WITH A SHORT WAVE PASSAGE
EMBEDDED IN THE ON SHORE FLOW. OUTSIDE OF THAT...GENERALLY HIGHER
MOUNTAIN POPS AND SLIGHT CHANCE POPS IN THE LOWER ELEVATIONS OWING
TO BETTER CHANCES FOR PRECIPITATION IN UPSLOPE REGIONS GIVEN
DECENT SATURATION INDICATED ON MODELS FOR MOST LOCATIONS THROUGH
THE PERIOD.

FOR THE SYSTEM FRIDAY...CONDENSATION PRESSURE DEFICITS AT 290K
FALL MARKEDLY FROM NEAR 100 MB EARLY IN THE DAY OVER THE EASTERN
CWA TO DOWN BELOW 10 MB. ALONG WITH THIS...STRONG FEED OF PACIFIC
MOISTURE ADVECTION BEGINS TO DRIVE MIXING RATIOS UP TO NEAR OR
ABOVE 3 G/KG AT 290K. WARM FRONTAL LIFT GRADUALLY OVERSPREADS THE
AREA FROM WEST TO EAST AS THE LEFT EXIT REGION OF A 110 KT PACIFIC
JET STREAK BRINGS UPPER DIVERGENCE OVERHEAD. AND WEAKLY CONVERGENT
FLOW AT 850 MB NOSES UP AGAINST THE 850 MB WARM
FRONT...ACCENTUATING LIFT AHEAD OF IT. THE RESULT WILL LIKELY BE A
PERIOD OF 6-12 HOURS OF STRATIFORM PRECIPITATION FRIDAY AND EARLY
FRIDAY NIGHT AS THE WARM FRONT PASSES. ONCE IT DOES...SNOW LEVELS
ARE SET TO RISE MARKEDLY THROUGH THE WEEKEND AND INTO NEXT WEEK AS
LOW LEVEL LAPSE RATES STEEPEN. THIS WILL MEAN PRECIPITATION
CHANCES WILL GENERALLY BE CENTERED MORE ALONG OROGRAPHICALLY
FAVORED AREAS ALTHOUGH GIVEN GOOD SATURATION FOR MOST AREAS...SOME
OF THE SHOWERS WILL SNEAK OUT INTO THE LOWER ELEVATIONS. WITH THE
WARM FRONTAL PASSAGE WE ALSO SEE 850 MB TEMPERATURES RISE PRETTY
DRAMATICALLY AND MIXING POTENTIAL INCREASE BEHIND THE WARM FRONT.
WHILE THIS DOES NOT LOOK LIKE A WINDY PERIOD AT THIS TIME...THE
POTENTIAL FOR MIXING FROM ALOFT WILL LIKELY HELP TO ACCELERATE THE
INCREASE IN SURFACE TEMPERATURES ACROSS THE CWA. AS 850 MB
TEMPERATURES JUMP TO BETWEEN +4 AND +6C ACROSS THE CWA THROUGH
MONDAY...MANY AREAS WILL LIKELY JUMP INTO THE 50S FOR HIGHS.

BY MONDAY...THE CWA IS ONCE AGAIN UNDER THE LEFT EXIT OF A PACIFIC
JET STREAK JUST AHEAD OF A VERY POTENT 500 MB SHORT WAVE.
MEANWHILE...MOISTURE FLOW AGAIN GOES MORE SOUTHWESTERLY...ALLOWING
BETTER SATURATION TO RETURN TO THE LOWER COLUMBIA BASIN AS
ISENTROPIC OMEGAS AGAIN BEGIN TO RISE ACROSS THE CWA. BY
AFTERNOON...LOW LEVEL THETA-E LAPSE RATES GO NEGATIVE ACROSS
NEARLY THE ENTIRE CWA AS STRONGER FLOW AT 850 MB APPROACHES THE
CWA. WITH CONVERGENCE AHEAD OF THIS...DIVERGENCE ALOFT...AS WELL
AS WEAK STABILITY IN THE LOWER LEVELS...WOULD NOT BE AT ALL
SURPRISED TO SEE A FEW THUNDERSHOWERS GIVEN MUCAPES OFF THE GFS OF
A COUPLE HUNDRED J/KG. BEYOND MONDAY...GENERAL ON SHORE FLOW
RESUMES...WITH LITTLE IF ANY MARKED COOLING BEHIND PACIFIC FRONT
THAT TRAVERSES THE AREA MONDAY.

FOR TEMPERATURES THROUGH THE PERIOD...A GENERAL WARMING TREND WILL
BE IN STORE. WITH 850 MB TEMPERATURES RISING STRONGLY ON ALL
MODELS...A WARM UP SEEMS CERTAIN. HAVE GENERALLY HELD TEMPERATURES
BACK FOR FRIDAY WITH CLOUDS AND SNOW ACROSS ALMOST THE WHOLE CWA
IN THE PRE-WARM FRONTAL ENVIRONMENT. HOWEVER...BY FRIDAY NIGHT THE
WARMING TREND STARTS. SNOW LEVELS RISE SIGNIFICANTLY AND
TEMPERATURES LIKELY WILL NOT FALL MUCH/AT ALL IN MANY LOCATIONS.
AFTER THAT...TEMPERATURES GO ABOVE NORMAL FOR THE REST OF THE
FORECAST PERIOD. /FRIES

&&

.AVIATION...
INSTABILITY ASSOCIATED WITH SLOWLY ADVANCING UPPER LOW OFF THE NORTH
OREGON COAST CONTINUES TO PRODUCE BANDS AND CLUSTERS OF SHOWERS OVER
THE INLAND NORTHWEST. RAIN AND SNOW SHOWERS ARE EXPECTED TO SPREAD
OVER THE SOUTHERN AND CENTRAL CASCADES AROUND 21Z. MVFR TO IFR
CEILINGS AND VISIBILITIES ARE POSSIBLE THROUGH THE EVENING IN THE
WENATCHEE AND MOSES LAKE AREA...WITH A COUPLE INCHES OF SNOW
ACCUMULATION BY EVENING. ELSEWHERE IN THE INLAND NORTHWEST
CONVECTIVE SHOWERS WILL BE MORE SCATTERED IN NATURE THROUGH AT
LEAST 06Z. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        27  36  25  35  22  34 /  60  80  50  30  20  70
COEUR DALENE  27  37  25  36  21  34 /  50  80  50  30  20  70
PULLMAN        30  38  26  35  24  35 /  40  60  50  30  20  70
LEWISTON       31  43  29  40  28  41 /  30  40  50  30  20  70
COLVILLE       29  34  19  38  22  33 /  60  90  50  30  20  70
SANDPOINT      27  34  25  37  21  33 /  60  90  50  30  20  70
KELLOGG        26  36  25  36  21  34 /  60  70  60  50  20  70
MOSES LAKE     30  42  24  41  24  41 /  60  60  20  10  20  60
WENATCHEE      28  41  25  40  28  39 /  80  50  20  10  30  60
OMAK           28  38  19  40  22  36 /  80  80  50  20  30  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY FROM 1 AM TO 4 PM PST WEDNESDAY FOR NORTHERN
     PANHANDLE.

WA...SNOW ADVISORY FROM 1 AM TO 4 PM PST WEDNESDAY FOR NORTHEAST
     MOUNTAINS.

     SNOW ADVISORY FROM 10 PM THIS EVENING TO 1 PM PST WEDNESDAY FOR
     OKANOGAN HIGHLANDS.

     SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST WEDNESDAY FOR
     OKANOGAN VALLEY.

     SNOW ADVISORY FROM 6 PM THIS EVENING TO 4 AM PST WEDNESDAY FOR
     WATERVILLE PLATEAU.

&&
Hazardous weather outlook, Feb 27, 2:50 PM PST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
250 PM PST TUE FEB 27 2007

IDZ001-WAZ037-038-043-044-282300-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...REPUBLIC...INCHELIUM...OMAK...OKANOGAN...
BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
250 PM PST TUE FEB 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SNOW ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM PST
     WEDNESDAY FOR WATERVILLE PLATEAU
   SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM PST
     WEDNESDAY FOR OKANOGAN HIGHLANDS
   SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
     WEDNESDAY FOR OKANOGAN VALLEY
   SNOW ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST WEDNESDAY FOR
     NORTH IDAHO PANHANDLE...NORTHEAST MOUNTAINS

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH THIS
AFTERNOON...WITH INCREASING SNOW EXPECTED LATE EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG PACIFIC SYSTEM WILL MOVE INTO THE AREA ON FRIDAY. SNOW
WILL DEVELOP EARLY IN THE DAY...EVEN AT THE LOWEST ELEVATIONS. MODERATE
ACCUMULATIONS ARE POSSIBLE IN THE LOWER ELEVATIONS WITH HEAVIER
AMOUNTS IN THE MOUNTAINS.

IDZ002>004-026-027-WAZ031>036-041-042-282300-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...
MULLAN...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
250 PM PST TUE FEB 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORE SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH TONIGHT.
SPOTTY SNOW ACCUMULATIONS ARE POSSIBLE...MAINLY DURING THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE SCATTERED RAIN AND SNOW SHOWERS ARE EXPECTED ON WEDNESDAY.
SPOTTY SNOW ACCUMULATIONS ARE POSSIBLE...MAINLY EARLY IN THE
MORNING AND DURING THE OVERNIGHT HOURS.

A STRONG PACIFIC SYSTEM WILL MOVE INTO THE AREA ON FRIDAY. SNOW
WILL DEVELOP EARLY IN THE DAY...EVEN AT THE LOWEST ELEVATIONS. MODERATE
ACCUMULATIONS ARE POSSIBLE IN THE LOWER ELEVATIONS WITH HEAVIER
AMOUNTS IN THE MOUNTAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wenatchee Area

When
February 27, 7:00 PM PST to February 28, 2:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12982.